Aa
A
A
A
Close
Addiction: Substance Abuse Community
32.1k Members
Avatar universal

Suboxone Withdrawal Advice and Support Please!

I was 16 years old when I was diagnosed with Juvenile RA. They immediately put me on hydrocodone, and over the years, they kept upping the dose over and over. I had no idea that these were addictive. I never took them more than prescribed, but I found that I became physically dependent on them to live. At age 25, in March of this year, I went to another doctor to get on suboxone as my boyfriend also had a very bad addiction and was doing the same. I am prescribed 4 mg a day, but over the last week, I took myself down to 2 mg, then today I started 1 mg a day. I feel fine now, but I know the lower I go, the withdrawals will start to set in. My boyfriend is currently going cold turkey from 1 mg a day and his withdrawals aren't pleasant at all - body chills, restless legs, diarrhea, and stomach pains.

I know withdrawal and recovery time is different for everyone. But I wanted to know if anyone had any advice for me so that I can get off these horrible chemicals over the next week or so. I absolutely HATE being dependent on any drug to get me through the day. And after reading a lot of old threads here, it sounds like suboxone withdrawal can be worse than hydrocodone withdrawal (which was the worst thing I've ever experienced).

As of today, I feel okay. I have some slight restless legs and  a little anxiety, but otherwise, I'm feeling pretty good... for now. Should I taper to a lower dose than .5 mg next week? Will that help the withdrawal? Or should I just stop now and grit my teeth and bare it? If I do that, does anyone see my withdrawals being very severe or lasting for a very long time?

Also, any support you guys could give me would be amazing. I really want to kick this crap. I hate living my life this way. I just want to be free. I want to wake up in the morning and just lay there, feeling happy, not immediately rushing for my prescription. Or worrying I'll run out. I want to wake up and not even think about needing something. It's always the same - anxiety and a LOT of depression about being addicted to something that you want nothing more than to shake off.

My boyfriend is having quite a hard time. I've read through a lot of threads here for him, to see if there's anything I can do to make it easier for him. When he was using, he was on much higher doses, and recently, with the Suboxone, he tapered, I think, much too quickly - from 4 mg to 1 mg to nothing within a week.

Again, any advice and support would be so very appreciated. It's time to finally get off this stuff for both me and my boyfriend, and I'm excited for the future. I'm excited not to have my life revolve around drugs. That's why I know I can get through this. My drive to live a normal life, a free life, is much greater than my want to take the drugs just to keep off the withdrawal symptoms. I feel positive this time. I know I can do it, and I can't wait. I know there are hard days ahead, especially once the suboxone is stopped completely, but I'm mentally preparing myself. I know it will be difficult. But I'm ready, and I'm going to do it! :)

Ashley
3 Responses
1926359 tn?1331591739
Hi Ashley and Welcome to the Forum-
From one chronic pain patient and fellow RA-er (:  I relate to your story more than you know.  It is wise and brave of you to realize that you do not want to be shackled to these chemicals which rob you of so much joy and happiness.
I don't have any personal experience with sub but I'm sure someone will jump in here.  From what I've read on this forum and learned in group- the half life of sub is approximately 21 days to get it fully out of your system.  Many people do slow slow tapers off sub and come off relatively easily.  Jumping can be easier mentally but the physical withdrawal is very long and uncomfortable (compared to hydrocodone and other opiates)
Really, we are not allowed to give taper advice as it is against forum policy.  I would suggest you set up a taper plan with your sub doctor and in the meanwhile start doing all the nutritional/supplemental detox necessesties.  Look up The Thomas Recipe in the health pages as well as the amino acid protocol.
Know that as you go through withdrawal your joints are going to hurt something fierce.  It was the hardest part of detox for me.  RA pain is awful I know- but in total honesty it is NOT well managed by opiates, it just isn't.
I have found a combination of hot yoga and a good anti-inflammatory diet a long with good vitamin and supplements keeps my RA in check.  It's harder in the winter and when my other autoimmune illnesses flare-
I have Crohn's disease, Interstitial cystitis, and Stage 4 endometriosis.  But I have managed with extra strength tylenol and heat.
You could choose cold turkey if you don't have the mental stamina for a taper and we can talk you through that too.
It's up to you which method you choose and we will all be here to support you.
Also, you are watching your BF go through it right now and that is both a blessing and a curse.  It may scare you away from stopping, but once he's clean and in recovery it may give you the courage to follow.
Withdrawal is not fun any way you look at it, but unfortunately the only way out is through.
Keep posting- we've got lots of cheerleaders here.
Lu
Avatar universal
wow. im going thru the same thing.    i went thru a hard opiate detox years ago and if only i hadnt thought i could take just a few for legitimate pain and wound up back on them so i switched to subs three years ago.
      i work around guys  that are mostly alcoholics and pill heads  all day so its easy to tell myself even though im addicted its way less than these other people are doing so i just keep putting quitting off.  
       i cannot go thru a rough detox this time.   i have way too much to lose with my job and family.  so i spent an hour with a razorblade cutting several strips into smaller and smaller pieces and i am slowly taking less and less every day so far i  havent felt bad but i know it will get worse.,     maybe it would work for you if you did this with yours.  use a good small pair of scissors or a razorblade. take your time and start with about three strips and as you go down the line carefully cut each piece a little bit small than the next.
                 for me, i took one every morning. .    now i wait till the wds are really starting to set in and i see how long i can comfortable endure it before i take my next piece.  do this. it will hopefully become  longer and longer between pieces.   this is only my own way im trying not saying its a good idea or the best way. im sure others on here behind me may have better ideas.   its hard to complain about wds from such small amounts when you see people on here using 16+ mgs a day and coming off bigger doses,.
Avatar universal
Hi
Today is day 29...  Tomorrow will b my 30 day milestone from my last dose of sub.  I was on sub for quite some time...2-3 years, when I decide, like u, I didn't want to wake up rushing to the medicine cabinet.  To hopefully appease the forums moderator, I am not giving tapering advice.  I am simply relaying what I did to get off sub.

Sub does indeed stay in ur system for a long time.  So imo, to take 4 mill one day n 1 mill the next, seems to b a very quick n aggressive taper.  But if ur bf can do it, great.  I do hope he is doing this with his sub Dr's support n advice.

Personally, tho I wanted off the sub immediately, I knew I was in a marathon not a sprint.  But I kept my resolve to b clean the entire race.  When I would lower my dose to say 2mill from 2.5mill, I would stay on 2 for sometimes as little as 10 days, but never more than 20.  I went thru withdrawals, cravings, etc, but once I lowered my dose, I would not take any more.  Once I started feeling comfortable at 2mill, I would drop to 1.5mill n go thru that process all over.  I eventually ended up cutting my film into tiny crumbs, probably around .30 to .35.  After some time I started feeling that euphoric buzz even on that small amount, so I felt confident that the medication was getting out of my system.  It was also apparent at how strong this medication is, getting a buzz on a crumb.

It was then I jumped.  Wd's were uncomfortable to say the least, but I believe less severe than had I jumped from a higher dose.  The 1st day I had a couple of good hours was day 18.  It felt amazing.  Every day since each day gets a hair better.  

Whatever way u decide to do this, know that u CAN do this and know that we r here to support u thru.  Take it from a now clean long term sub user....it is SO WORTH IT!  Stay focused on the outcome.  Let me know if I can help.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.